I read a recent study titled:

“A prospective study of atopic dermatitis managed without topical corticosteroids for a 6-month period.”

Here is an excerpt that I found extremely interesting and identified with immediately.

“Topical steroid addiction also known as the red burning skin syndrome may occur after prolonged use of TCS and has been discussed for many years. The skin produces cortisol, and so prolonged application of TCS can suppress this cortisol production in the same way that systemic steroids suppress the production of cortisol in the adrenal gland. Once the production of cortisol in the skin is impaired, irritants and allergens from the environment cause increased inflammation unless there is a consistent supply of TCS, and so the eczema becomes refractory. Prolonged use of TCS has been shown to cause a patchy defect of cortisol staining in the epidermis.”

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s